Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 4, NWS Jacksonville, FL

February 2, 1996Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Feb 2, 1996, 6:41 PM EST for Duval County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 2, 1996, 6:41 PM EST (23:41 UTC)
Expired
Feb 2, 1996, 7:45 PM EST
In force
64 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 6:49 PM ESTTornado F2Jacksonville, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 022341
TORJAX
FLC031-030045-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
641 PM EST FRI FEB 2 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  745 PM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN NORTH FLORIDA
 
   ...DUVAL COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
 
AT 635 PM EST JACKSONVILLE SHERRIFFS OFFICE REPORTED A TORNADO MOVING
THROUGH THE ARGYLE FOREST AREA. THIS STORM WILL MOVE NORTHEASTWARD INTO
THE ORTEGA...RIVERSIDE AND SAN JOSE AREAS OVER THE NEXT 15 MINUTES AND
INTO THE ARLINGTON AREA BY 730 PM. ALL PERSONS IN SOUTHERN AND EASTERN
DUVAL COUNTY SHOULD BE PREPARED TO SEEK SHELTER AND PERSONS SOUTH OF
I-10 SHOULD SEEK SHELTER IMMEDIATELY.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROO6M
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
KUYPER/SANDRIK
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Feb 2, 3:17 AM EST, 15 hours 24 minutes earlier.

Area forecast discussion, Feb 2, 3:17 AM EST, 15 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 AM EST FRI FEB 2 1996

FRONT NEARLY STATIONARY ACROSS N FL FROM AROUND SGJ TO TLH LINE
AND CAUSING QUITE A BIT OF FOG...SOME DENSE ESP NEAR FNT BOUNDARY.
WILL CONT TO MONITOR AND UPDATE AS NECESSARY. EXPECT IT TO LIFT
RAPIDLY AS WINDS BEGIN TO INCREASE FROM THE SOUTH AND FRONT LIFTS TO
THE NORTH AS A WARM FRONT. VAD WIND PROFILE ALREADY SHOWING SOUTH WINDS
OF 25 KTS AT 1 THSD FT.

NEXT...OUR ATTENTION NEEDS TO FOCUS ON A MAJOR STORM SYSTEM MOVING
THROUGH THE CWA...MOST LIKLEY TONIGHT. SHORT WAVE TROUGH MOVES ACROSS
LWR MS VLY AND GULF COAST AND SFC LOW FORMS IN GULF AND MOVES INTO
WEST FLA PANHANDLE THIS AFT WITH ANOTHER SFC LOW PROJECTED TO MOVE
ACROSS N FL AND S GA FROM THE GULF TONIGHT AS LOW LEVL JET GETS
UNDERWAY ALONG WITH GOOD WARM AIR ADVECTION...STRONG VERTICLE WIND
SHEAR AND INCREASING INSTABILITY. SELS HAS FL CWA UNDER MODERATE RISK
OF SVR WX AND S GA CWJA UNDER SLGT RISK. WILL RAISE POPS WITH HIGHEST
TONIGHT.

SSI TB 070/049 054/032 04582
JAX TB 074/051 055/033 04582
GNV TB 077/055 059/034 04582

PETERSON

In the hours before

Special weather statement, Feb 2, 3:16 PM EST, 3 hours 25 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-501-030200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EST FRI FEB 2 1996

...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEASTERN
GEORGIA AND NORTHEASTERN FLORIDA INCLUDING THE COASTAL WATERS...

AT 315 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SQUALL LINE EXTENDING FROM NEAR ALBANY GEORGIA THEN TO THE WEST
OF TALLAHASSEE AND INTO WESTERN APALACHEE BAY.  THE SQUALL LINE
HAS BEEN PROGRESSING EASTWARD TOWARD THE REGION AND SHOULD BEGIN
TO EFFECT AREAS OF FLORIDA WEST OF I-75 BETWEEN 5 AND 7 PM AND
THEN MOVE INTO THE BALANCE OF THE REGION AFTER 6 PM.

TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS
ARE POSSIBLE AS THIS LINE MOVE THROUGH THE REGION.  THIS IS A
DANGEROUS SITUATION AND THE RISK OF SEVERE WEATHER IS HIGH.
.
REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO NOTICE
PERSONS ARE ADVISED TO TAKE SHELTER IN A REINFORCED BUILDING IF
SEVERE WEATHER IS SIGHTED.  MOBILE HOMES DO NOT PROVIDE ADEQUATE
SHELTER IN A SEVERE THUNDERSTORM OR TORNADO.  DO NOT TRY TO
OUTRUN A TORNADO IN A CAR...IF A BUILDING IS NOT AVAILABLE TAKE
SHELTER IN A DITCH OR CULVERT.
.
EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE NOW FOR SEVERE
WEATHER. WEATHER SPOTTER DEPLOYMENT IS REQUESTED AT THIS TIME.
.
SANDRIK/MOBBS
Special weather statement, Feb 2, 3:17 PM EST, 3 hours 24 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-501-030200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
316 PM EST FRI FEB 2 1996

...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEASTERN
GEORGIA AND NORTHEASTERN FLORIDA INCLUDING THE COASTAL WATERS...

AT 315 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SQUALL LINE EXTENDING FROM NEAR ALBANY GEORGIA THEN TO THE WEST
OF TALLAHASSEE AND INTO WESTERN APALACHEE BAY.  THE SQUALL LINE
HAS BEEN PROGRESSING EASTWARD TOWARD THE REGION AND SHOULD BEGIN
TO EFFECT AREAS OF FLORIDA WEST OF I-75 BETWEEN 5 AND 7 PM AND
THEN MOVE INTO THE BALANCE OF THE REGION AFTER 6 PM.

TORNADOES...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS
ARE POSSIBLE AS THIS LINE MOVE THROUGH THE REGION.  THIS IS A
DANGEROUS SITUATION AND THE RISK OF SEVERE WEATHER IS HIGH.
.
REMEMBER TORNADOES CAN AND DO FORM WITH LITTLE OR NO NOTICE
PERSONS ARE ADVISED TO TAKE SHELTER IN A REINFORCED BUILDING IF
SEVERE WEATHER IS SIGHTED.  MOBILE HOMES DO NOT PROVIDE ADEQUATE
SHELTER IN A SEVERE THUNDERSTORM OR TORNADO.  DO NOT TRY TO
OUTRUN A TORNADO IN A CAR...IF A BUILDING IS NOT AVAILABLE TAKE
SHELTER IN A DITCH OR CULVERT.
.
EMERGENCY MANAGEMENT OFFICIALS SHOULD PREPARE NOW FOR SEVERE
WEATHER. WEATHER SPOTTER DEPLOYMENT IS REQUESTED AT THIS TIME.
.
SANDRIK/MOBBS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 5:21 PM ESTSevere Thunderstorm WarningJAXAlachua69 min
Feb 2, 5:40 PM ESTSevere Thunderstorm WarningJAXMarion65 min
Feb 2, 5:50 PM ESTTornado WarningJAXAlachua25 min
Feb 2, 6:02 PM ESTTornado WarningJAXClay, Putnam28 min
Feb 2, 6:17 PM ESTSevere Thunderstorm WarningJAXDuval, Saint Johns58 min
Feb 2, 6:30 PM ESTTornado WarningJAXSaint Johns45 min
Feb 2, 6:51 PM ESTSevere Thunderstorm WarningJAXMarion69 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.